MAUDE Adverse Event Report: STRYKER GMBH T2 FE RETRO NAIL LNG D11XL400; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH T2 FE RETRO NAIL LNG D11XL400; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 2339-1140S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 06/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "patient came in around 7 months after first surgery and the nail broke right at the 6th most distal static hole.This led to a non-union and revision surgery to replace the broken nail.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since provided x-rays indicated nail breakage as well as the item received.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The device inspection revealed the following: the macroscopic appearance of the breakage surfaces identified the nail had broken in fatigue manner ¿ indicated by lines of rest and missing plastic deformation.The incipient crack had started at the smallest cross section at lateral in the posterior web and had progressed towards medial and experienced final separation in a residual fracture in both webs at medial.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.Medical information revealed the item had broken after more than 7 months of implantation.A medical review revealed the item had broken due to a very unstable area at the height of the distal metaphyseal part of the femur.The bone cavity widens and allows for movement/micromotion around the fracture line.The surgeon used a bollard screw to provide further stability and approximate the fracture lines.There is also plenty of screws to reduce the fracture lines in between the fragments and to provide stability.However, it did not work as the fatigue of the material appeared before consolidation of the fracture was achieved.There is some callus visible around the fracture zone, however, non-union has led to fatigue and breakage of the nail.If there was a reason for the breakage it is likely to be the unfavorable fracture pattern.Based on investigation, the root cause was attributed to a patient related issue.The event was caused by non-union.
 
Event or Problem Description

Brand Name
T2 FE RETRO NAIL LNG D11XL400
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17366639
Report Number0009610622-2023-00262
Device Sequence Number6647429
Product Code HSB
UDI-Device Identifier07613327293746
UDI-Public07613327293746
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number2339-1140S
Device Catalogue Number23391140S
Device Lot NumberK091BBD
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/23/2023
Supplement Date Received by Manufacturer09/27/2023
Initial Report FDA Received Date07/20/2023
Supplement Report FDA Received Date10/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexUnknown
Patient Weight83 KG